Ohio, 2020Winter Weather in Ohio, February 7, 2020
February 7, 2020 · NWS PBZ · 10 events in 10 counties and zones
Low pressure developed along a nearly stationary boundary draped across the Central Appalachians, and then lifted across the Mid-Atlantic states on February 7th. The storm system brought rain initially on the 6th, but cold air filled in quickly behind the departing surface low during the nighttime hours, leading to a brief period of mixed precipitation, and then finally a change to all snow.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low pressure developed along a nearly stationary boundary draped across the Central Appalachians, and then lifted across the Mid-Atlantic states on February 7th. The storm system brought rain initially on the 6th, but cold air filled in quickly behind the departing surface low during the nighttime hours, leading to a brief period of mixed precipitation, and then finally a change to all snow. Snow was most widespread during the morning hours, before tapering to more scattered snow showers outside of the ridges during the afternoon. Snow finally ended in the higher elevations during the evening/overnight hours leading into February 8th.
With the associated upper trough taking on a negative tilt, and with support from coupled jets aloft and strong cold advection, snowfall rates were sufficient to produce several inches of accumulation across much of the forecast area. This system was thus the most significant winter storm of the 2019-2020 season for the NWS Pittsburgh area of responsibility.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Feb 7, 3:20 AM EST, 40 minutes earlier.
Area forecast discussion, Feb 7, 3:20 AM EST, 40 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
320 AM EST Fri Feb 7 2020
.SYNOPSIS...
Snow is expected today with crossing low pressure. Scattered snow
showers should then continue through Saturday with another, weaker,
area of low pressure.
&&
.NEAR TERM /THROUGH TODAY/...
A digging upper trough is progged to approach and cross the region
today. A developing sfc low in response to the approaching trough,
is expected to track across VA to Ern PA through the day. Increasing
divergence/lift with a jet ahead of the trough, should result in a
band of moderate snow around the time of the morning commute. Snow
should continue through much of the day as the trough crosses and the
low moves NE, though intensity should be much lighter in the
afternoon than the morning as the best divergence aloft shifts east.
Generally expecting 2 to 4 inches of snow for most of the area, with
higher amounts in the ridges E-SE of PIT where upslope should
enhance snow amounts. Trended snowfall amounts up with more agreement
in the guidance. A tight pressure gradient on the wrn side of the
low should result in gusty w-nw wind, with the highest gusts up to 40
mph in the ridges.
Temperatures should fall early this morning, and remain nearly
steady through the day in cold advection.
&&
.SHORT TERM /TONIGHT THROUGH SUNDAY NIGHT/...
Scattered snow showers (more numerous in the ridges) should continue
through tonight under broad upper troughing and upslope flow, though
wind direction from the west is less than optimal for significant
accumulation in the higher terrain.
Another shortwave in the broad upper trough, and its associated weak
sfc low, is expected to cross the area Saturday and Saturday evening,
with scattered snow showers continuing. Mainly dry weather should
briefly return Sunday as sfc high pressure builds in.
Another shortwave is progged to track east from the Upper Midwest
Sunday night, with the associated sfc low and cold front approaching
the Great Lakes and Upper OH Valley regions toward morning. Model
soundings and critical thicknesses indicate a rain/snow mix at precip
onset, with mainly snow N of I 80. Warm advection ahead of the trough
should result in a change-over to mainly rain through the night.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
Rain, possibly mixed with snow N of I 80, should continue Monday as
the trough and sfc cold front cross the region. Model ensembles
indicate broad upper troughing should then persist across the region,
with periodic precip chances continuing. Temperatures are expected to
average a few degrees above seasonable levels.
&&
.AVIATION /08Z FRIDAY THROUGH TUESDAY/...
Snow on the backside of deepening low pressure moving up the coast
will result in IFR/sub IFR cig and vis restrictions for the majority
of the TAF period. The most likely period for LIFR/VLIFR will be
during the early morning hours when moisture depth through the
dendritic growth zone is maximized in conjunction with synoptic
ascent. Steepening lapse rates should also yield an increase in sfc
wind, with gusts in the low to mid 20kts possible.
A gradual improvement to MVFR is then expected as steadier snow
tapers into snow showers this afternoon.
.Outlook...
Widespread restrictions should continue through Saturday with
crossing low pressure and subsequent upper troughing. A cold front
crossing Sunday night/Monday morning will bring added restrictions.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...Winter Weather Advisory until 7 PM EST this evening for MDZ001.
OH...Winter Weather Advisory until 1 PM EST this afternoon for
OHZ039>041-048>050-057>059-068-069.
PA...Winter Weather Advisory until 1 PM EST this afternoon for
PAZ007>009-013>016-020>023-029-031-073-075.
Winter Weather Advisory until 7 PM EST this evening for PAZ074-076.
WV...Winter Weather Advisory until 1 PM EST this afternoon for
WVZ001>004-012-021-509.
Winter Weather Advisory until 7 PM EST this evening for WVZ510>514.
&&Hazardous weather outlook, Feb 6, 3:07 PM EST, 12 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
307 PM EST Thu Feb 6 2020
MDZ001-PAZ074-076-WVZ510>514-072015-
Garrett-Westmoreland Ridges-Fayette Ridges-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
307 PM EST Thu Feb 6 2020
...WINTER WEATHER ADVISORY IN EFFECT FROM 4 AM TO 7 PM EST FRIDAY...
This Hazardous Weather Outlook is for western Maryland, southwest
Pennsylvania and northern West Virginia.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029-
031-073-075-WVZ001>004-012-021-509-072015-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong-
Indiana-Washington-Greene-Westmoreland-Fayette-Hancock-Brooke-Ohio-
Marshall-Wetzel-Marion-Monongalia-
307 PM EST Thu Feb 6 2020
...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 1 PM
EST FRIDAY...
This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania, southwest Pennsylvania, western Pennsylvania,
northern West Virginia and the northern panhandle of West Virginia.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
34
Winter Weather, Belmont
- When
- February 7, 4:00 AM EST to 4:00 PM EST
- Where
- Belmont forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 40.016, -80.988 (the zone’s center; the record gives no point)
A total of 2 to 5 inches of snow was reported for the event, with the highest total of 4.9 inches measured by a CoCoRaHS observer near Mount Pleasant.
Winter Weather, Carroll
- When
- February 7, 4:00 AM EST to 4:00 PM EST
- Where
- Carroll forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.580, -81.090 (the zone’s center; the record gives no point)
A total of 1.8 inches of snow was reported by a trained spotter at Leesville.
Winter Weather, Columbiana
- When
- February 7, 4:00 AM EST to 4:00 PM EST
- Where
- Columbiana forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 40.768, -80.777 (the zone’s center; the record gives no point)
A total of 2.6 inches of snow was reported by a CoCoRaHS observer near Hanoverton.
Winter Weather, Coshocton
- When
- February 7, 4:00 AM EST to 4:00 PM EST
- Where
- Coshocton forecast zone
- Reported by
- Public
- Coordinates
- 40.302, -81.920 (the zone’s center; the record gives no point)
One to two inches of snow was reported, with the high total of 2 inches reported by a public observer 4 miles southeast of Coshocton.
Winter Weather, Guernsey
- When
- February 7, 4:00 AM EST to 4:00 PM EST
- Where
- Guernsey forecast zone
- Reported by
- Social Media
- Coordinates
- 40.052, -81.494 (the zone’s center; the record gives no point)
Around three inches of total snow was reported by members of the public via social media.
Winter Weather, Jefferson
- When
- February 7, 4:00 AM EST to 4:00 PM EST
- Where
- Jefferson forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 40.385, -80.761 (the zone’s center; the record gives no point)
Two to four inches of snow was reported across the county, with the high total of 4.1 inches seen by a CoCoRaHS observer near Mount Pleasant.
Winter Weather, Monroe
- When
- February 7, 4:00 AM EST to 4:00 PM EST
- Where
- Monroe forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 39.727, -81.083 (the zone’s center; the record gives no point)
A total of two to three inches of snow was reported in the county, with the high total of 3.2 inches recorded by a CoCoRaHS observer at Beallsville.
Winter Weather, Muskingum
- When
- February 7, 4:00 AM EST to 4:00 PM EST
- Where
- Muskingum forecast zone
- Reported by
- Public
- Coordinates
- 39.965, -81.944 (the zone’s center; the record gives no point)
Around an inch and a half of accumulation was noted by public and CoCoRaHS observers.
Winter Weather, Tuscarawas
- When
- February 7, 4:00 AM EST to 4:00 PM EST
- Where
- Tuscarawas forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 40.441, -81.474 (the zone’s center; the record gives no point)
One to three inches of accumulation were reported in the county, with the high total noted by a CoCoRaHS observer near Uhrichsville.
Winter Weather, Noble
- When
- February 7, 4:00 AM EST to 4:00 PM EST
- Where
- Noble forecast zone
- Reported by
- Department of Highways
- Coordinates
- 39.766, -81.456 (the zone’s center; the record gives no point)
Two inches of accumulation was noted by the Ohio Department of Transportation Garage near Caldwell.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow and Winter Weather in Kentucky, February 7, 20202 deaths · 16 events
- Winter Weather in Minnesota, February 7, 20201 death · 1 injured · $9,000 · 1 event
- Blizzard and Avalanche in Alaska, February 7 to 10, 20201 death · 77 kt wind · 7 events
- High Wind and Strong Wind in North Carolina, February 7, 20202 injured · $1.7 million · 53 kt wind · 35 events
- Tornadoes and Damaging Winds in Maryland, February 7, 2020$1.5 million · EF1 · 25 events
- Tornado and Damaging Winds in Virginia, February 7, 2020$5.8 million · EF0 · 5 events
- Winter Storm and Winter Weather in Vermont, February 7, 2020$320,000 · 16 events
- High Wind in New York, February 7, 2020$450,000 · 61 kt wind · 6 events
- High Wind and Strong Wind in Massachusetts, February 7, 20201 injured · $111,000 · 70 kt wind · 17 events
- Flooding in Alabama, February 7 to 29, 2020$250,000 · 3 events
- Damaging Winds in North Carolina, February 7, 2020$130,000 · 56 kt wind · 3 events
- Strong Wind in New Jersey, February 7, 2020$100,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 877187, 877188, 877189, 877190, 877191, 877192, 877193, 877194, 877195, 877196.